QUESTION: I have been diagnosed with prostate cancer. Magnetic resonance and X-ray investigations show no signs of cancer elsewhere. Even though it is apparently an early stage, it seems to be rather aggressive; hence I have decided to have the prostate removed surgically. I have a class 3 medical and fly for pleasure only. Does the surgery affect my right to fly, and would it be detrimental to the renewal of my medical certificate?
ANSWER: The prostate is a small, walnut shaped organ at the base of the male bladder. It is involved in making substances involved in reproduction and as it enlarges with age, can cause difficulties with urination. Prostate cancer is a very common diagnosis and, in fact, random biopsies in older men may well reveal lurking cancer cells. One can screen for prostate cancer by looking for PSA, “Prostate Specific Antigen” in the blood although elevated levels may be due to an infection, smoking, bike or horse riding. Unlike other malignancies, there is much more debate among physicians as to when and how to treat the condition as many men can live with prostate cancer symptom-free for years. Treatment options include doing nothing other than surveillance, so-called “watchful waiting,” surgical removal, either by conventional, laparoscopic or robotic means, various kinds of radiotherapy, laser destruction or medication.
An airman with prostate cancer can gain medical certification but you cannot fly now as you have a disqualifying medical condition until it is dealt with.
If the tumor is deemed to be confined to the gland and has not spread to the lymph nodes, bone or elsewhere, one is no longer granted a special issuance. Your AME can issue you as long as you provide the proper documentation and testing (a “CACI” - Conditions AMEs Can Issue). If the tumor has extended beyond the gland, it will depend on the pathology and treatment as to your being able to gain a special issuance. If you belong to the AOPA Pilot Protection Services PLUS program, you can collect the history, physical examination, discharge summary, operative and pathology reports and all scans and provide to AOPA for review.
After completing any additional therapies, you must wait at least 6 weeks and then obtain a letter from the treating Urologist that explains the treatment, how you did, plans for further treatment, complications, if any, and a current PSA level. Keep copies of all these items and mail them by trackable means to AOPA medical certification. They will review the records and tell you what your chances are of regaining your medical certification.
QUESTION: I was recently prescribed medication for diabetes; I am taking 500 mg Metformin twice daily. Does this automatically preclude me from holding a 3rd class medical certificate? Thanks in advance for your response.
ANSWER: Diabetes is rampant in our society and although many cases occur in younger people for no apparent reason, is often a result of obesity. Unfortunately, you now have a specifically disqualifying medical condition, Diabetes mellitus that has required treatment, and thus must go through the special issuance process and should not fly until you have been cleared by the FAA.
You need to wait for 60 days after your physician has started the Metformin and then obtain a status report from the treating physician that relates your history and a current hemoglobin A1C level, a blood test that shows what blood sugar has been doing over a period of time and infers how well the medication is controlling things. The glucose molecule attaches itself to the hemoglobin in your red cells and this is how the physicians monitor your control. Provide information to your AME and if you are an AOPA PPS Plus member, the good folks there can help you navigate this process.
QUESTION: I am 83 years old and am taking Brilinta twice daily and Isosorb Mono once daily for the last six months, having had a cardiac stent inserted and I also take blood pressure and cholesterol medications. Are those two pills approved by the FAA for my medical?
ANSWER: Cardiac stents are metal wire cages, sometimes coated with medication that are inserted into coronary arteries that have been narrowed by disease and represent a risk for heart attack. As we have stated many times in the AOPA mailbag, the magazine, webinars and live events, it is not the medication that one is taking that is the main issue, it is the medical condition! A cardiac stent for coronary artery disease is considered a specifically disqualifying medical condition (coronary artery disease that is symptomatic or has required treatment) and one must obtain a special issuance for the requirements for this condition. An airman cannot apply for a special issuance until at least 90 days after the insertion of the stent. That time interval also depends on what coronary artery the stent was placed into.
Additionally, Isosorb is unacceptable for the FAA as well and would result in a denial should you apply while taking it. It masks pain in your heart as a result of closure of the coronary arteries. Under the advice of your treating cardiologist you would ideally need to be taken off the medication. However, your health should come first and flying second.
QUESTION: I have just scheduled cataract surgery to take place in about 8 weeks. How will my privileges as a private pilot with my third class medical on special issuance be affected? What steps must I take to notify/comply with FAA regulations? How long must I wait after surgery before resuming flying as PIC? I've just turned 83 last month; will my age have a bearing on this matter?
ANSWER: You must meet the eye standards for a third-class medical certificate when your eyes have healed and you are ready to return to flying. You can check with your AME or AOPA’s medical certification folks to make sure. You will need to have the eye physician complete FAA Eye Examination Form 8500-7 when you are released by your doctor and you can obtain this form online quite easily.
Also, take note, that in general when cataracts are removed the eye surgeon will insert what are called “intraocular lenses” which are artificial replacements for the lenses you were born with. These can be either monofocal or bifocal lenses and if he/she inserts what are called multifocal lenses that will result in a mandatory 3 month period of grounding to get accustomed to the lenses. The fine folks at AOPA’s medical certification section can answer any questions you may have, when you have the physician complete the eye exam form.
QUESTION: Good afternoon, I recently went to the emergency room to address severe pain in my lower back. I was treated and given opiates (Oxycodone) to address the pain. Upon a follow up visit to my primary care physician, I was given steroids (prednisone) which allowed me to stop the opiates. What obligation do I have to my AME to report the medications I am receiving for what ails me. I have not flown while on either prescription.
ANSWER: So sorry you experienced back pain and clearly you need to ascertain what the cause is and address that. Glad to hear you obtained relief and yes, it is not appropriate to fly while on those medications. Oxycodone is a semisynthetic narcotic medication and you need to be off the drug for at least 30 hours prior to resuming flight.
As for the Prednisone, a steroid hormone, an airman cannot fly until their daily dose of medication has reached 20 mg or less. If you collect the records from the emergency room and a current status from your treating physician, these can be held until your next FAA exam. You should self ground until the back pain has resolved. If you participate in the PPS program, you can provide collect them to AOPA medical certification and they can review them and advise you better about how to proceed. Remember to keep a copy for your records.
QUESTION: I experienced intermittent dizziness, which was diagnosed as being due to vestibular hypofunction and is being treated with physical therapy. Initially, my physician diagnosed it as BPPV, some kind of vertigo, and prescribed meclizine. That was discontinued after the second diagnosis. How long must I be off meclizine before I can fly again, and more importantly, how long must I go without symptoms of dizziness/vertigo before I can fly again?
ANSWER: BPPV stands for benign paroxysmal postural vertigo – now you know why we use initials! We covered this topic in the pages of AOPA Pilot magazine (“Oh no, vertigo!” AOPA Pilot, January 2013 page 26). This diagnosis is a concern for the FAA not only because of the symptoms of disequilibrium but also the underlying cause for the symptoms. There are a number of conditions that can result in these symptoms, including some serious ones such as meningitis, some autoimmune disorders, a tumor inside the skull called acoustic neuroma, or labyrinthitis/vestibular neuritis, an infection of the inner ear. It can also be labeled “idiopathic,” meaning no definite cause can be established for the symptoms. In that case, the FAA would be a bit more conservative in how they approach a review of your medical records.
At the very least, you should be off the meclizine or other “vertigo” medications for at least sixty days, but you should be symptom-free for at least that long before acting as PIC. This condition will require a detailed report from your ENT specialist regarding the symptoms, diagnosis, and treatment, and confirmation that the symptoms have resolved and meds are discontinued. Your AME may not issue your certificate in the office but will probably defer your application to the FAA for a decision. You may want to give AOPA a call and speak with the medical certification specialists for more details.
You would need to be off the Meclizine for 30 hours prior to resuming any flying. As for the vertigo symptoms, you should probably be free of symptoms for about 2 weeks, at a minimum.